Alert archive / Arkansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 431, NWS Tulsa, OK

August 20, 2006Washington County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 20, 2006, 5:43 PM CDT for Washington County, Arkansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2006, 5:43 PM CDT (22:43 UTC)
Expired
Aug 20, 2006, 6:04 PM CDT
In force
21 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Washington County, AR

The radar

The Western Arkansas radar (KSRX), 75 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
691 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 202243
SVRTSA
ARC143-202345-
/O.NEW.KTSA.SV.W.0431.060820T2243Z-060820T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
543 PM CDT SUN AUG 20 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN NORTHWEST ARKANSAS

* UNTIL 645 PM CDT

* AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING WINDS TO 70 MPH. THIS STORM WAS LOCATED NEAR BRENTWOOD AND
  WAS NEARLY STATIONARY.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GREENLAND...
  FARMINGTON...PRAIRIE GROVE...WEST FORK AND FAYETTEVILLE.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3581 9404 3610 9394 3612 9438 3589 9437

$$
1 follow-up statement
000 
WWUS54 KTSA 202304
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
605 PM CDT SUN AUG 20 2006

ARC143-202315-
/O.CAN.KTSA.SV.W.0431.000000T0000Z-060820T2345Z/
WASHINGTON AR-
605 PM CDT SUN AUG 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3581 9404 3610 9394 3612 9438 3589 9437

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:53 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 20, 3:53 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
353 PM CDT SUN AUG 20 2006

.DISCUSSION...
ONCE AGAIN...COLD FRONT NOT PACKING MUCH PUNCH THIS FAR SOUTH.
SOME COOLER AIR ACROSS THE NORTHERN PART OF THE FORECAST AREA BUT
THIS HAS MAINLY BEEN DUE TO EXTENSIVE CLOUD COVER THAT LINGERED
INTO THE AFTERNOON. THUNDERSTORMS HAVE IGNITED NEAR THE FRONTAL
BOUNDARY THIS AFTERNOON AND WILL CONTINUE INTO THE EARLY EVENING
HOURS.

WILL KEEP POPS GOING OVERNIGHT ALTHOUGH NOT MUCH TO FOCUS ON ONCE
THE CURRENT CONVECTION DISSIPATES. BELIEVE MONDAY WILL SEE A BIT
LESS CLOUD COVER ACROSS NORTHERN AREAS SO TEMPERATURES SHOULD BE A
BIT WARMER THAN TODAY. IN THE SOUTH...READINGS SHOULD BE NEAR OR
SLIGHTLY COOLER THAN TODAY. SCATTERED CONVECTION WILL AGAIN
DEVELOP DURING THE AFTERNOON...ESPECIALLY NEAR THE FRONTAL
BOUNDARY WHICH IS LIKELY TO BE IN THE SAME GENERAL VICINITY AS
TODAY.

RAIN CHANCES WILL INCREASE A BIT LATE MONDAY NIGHT AND TUESDAY AS
A WEAK SHORTWAVE MOVES ACROSS THE AREA. THE ADDED CLOUD COVER WILL
KNOCK A FEW DEGREES OFF HIGH TEMPERATURES IF THIS DOES INDEED PAN
OUT. THIS IS THE ONE DAY THIS WEEK WHERE WE MAY TAKE A HIT ON
TEMPERATURES AS THEY COULD BE QUITE A BIT WARMER OR COOLER THAN
FORECAST DEPENDING ON THE EXTENT OF CLOUD COVER AND PRECIPITATION.

THE HEAT IS ON AGAIN LATER ON THE WEEK AS THE FRONT WASHES OUT AND
SOUTHERLY WINDS RETURN. THIS WILL BRING TRIPLE DIGIT HEAT BACK TO
THE AREA BUT IT WILL LIKELY BE A COUPLE DEGREES COOLER THAN WHAT
WE HAVE SEEN RECENTLY AS 700 MILLIBAR HEIGHTS WILL BE A BIT LOWER
THAN THEY ARE NOW. THE 12Z GFS HAS BACKED AWAY FROM A FRONTAL
PASSAGE NEXT WEEKEND WHILE THE ECMWF HAS TAKEN ITS PLACE IN
BRINGING A FRONT THROUGH. FOR NOW WILL ANTICIPATE NO FRONTAL
PASSAGE AND KEEP THINGS HOT THROUGH NEXT WEEKEND. ISOLATED DIURNAL
CONVECTION MAY OCCUR JUST ABOUT ANY DAY BUT IT DOES NOT SEEM TO
WARRANT A MENTIONABLE POP AT THIS POINT IN TIME.

GUIDANCE TEMPERATURES HAVE BEEN MUCH TOO COOL ALL MONTH...WITH
BIASES OVER 5 DEGREES ON MAXIMUMS AT MOST LOCATIONS AND OVER 2
DEGREES ON MINIMUMS. THIS HAS BEEN A LONG TERM BIAS AND GIVEN
READINGS TODAY...SEE NO REASON WHY THIS BIAS WILL NOT CONTINUE FOR
THE FORESEEABLE FUTURE. THUS HAVE GONE WELL ABOVE ALL GUIDANCE ON
TEMPERATURES THROUGHOUT THE FORECAST PERIOD. UKMET MINIMUM
TEMPERATURES CONTINUE TO FAR OUTPERFORM ALL OTHER GUIDANCE
MINIMUMS AND HAVE STAYED CLOSE TO THESE VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  96  72  90 /  20  20  30  40
FSM   75 100  75  94 /  30  30  30  40
MLC   75 100  75  94 /  30  30  30  50
BVO   68  95  68  89 /  20  20  30  40
FYV   69  95  69  92 /  20  30  30  30
BYV   68  93  68  92 /  20  30  30  30
MKO   74  99  74  92 /  20  30  30  40
MIO   70  93  70  90 /  20  20  30  30
F10   73  99  73  92 /  20  30  30  50
HHW   76 102  76  96 /  30  30  30  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM FORECASTER ID= 7
LONG TERM FORECASTER ID= 5

PLATE
Hazardous weather outlook, Aug 20, 12:55 PM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1255 PM CDT SUN AUG 20 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT SUN AUG 20 2006

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND ALL OF NORTHWEST ARKANSAS.
	ONSET...AFTER 2 PM.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...WEST CENTRAL ARKANSAS AND SOUTHEAST OKLAHOMA.
	ONSET...THIS AFTERNOON.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...THIS AFTERNOON...ENDING BY EARLY EVENING.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING ACROSS
SOUTHEAST OKLAHOMA AND PORTIONS OF NORTHWEST ARKANSAS.  THUNDERSTORM
COVERAGE WILL BE HIGHEST ALONG AND SOUTH OF INTERSTATE 40.  INSTABILITY
HAS INCREASED COMPARED TO RECENT DAYS...AND THIS WILL SUPPORT AN
INCREASED CHANCE OF SEVERE WEATHER.  THE PRIMARY IMPACT WILL BE DAMAGING
DOWNBURST WINDS OF 60 TO 70 MPH.

HOT TEMPERATURES CONTINUE TODAY ACROSS SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS.  THESE CONDITIONS RAISE BOTH EXCESSIVE HEAT AND
FIRE WEATHER CONCERNS FOR THE AFTERNOON HOURS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SHOULD ANY ORGANIZED AREA
OF THUNDERSTORM ACTIVITY DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...DANGEROUS HEAT POTENTIAL.
THURSDAY...VERY HIGH FIRE WEATHER POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY...DANGEROUS HEAT POTENTIAL.
SATURDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE EARLY PART OF THE
UPCOMING WEEK...WITH HOT TEMPERATURES RETURNING BY THE MID TO LATTER
HALF OF THE WEEK.  THE EXPECTED TEMPERATURES ALONG WITH ANY GUSTY
WINDS WILL RAISE FIRE WEATHER CONCERNS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Aug 20, 4:09 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
409 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND GST     FORT SMITH              35.39N 94.40W
08/20/2006  M0 MPH           SEBASTIAN          AR   ASOS

            ASOS WIND GUST AT FSM 56 KNOTS AT 358 / 2058 UTC.

&&

GW
Local storm report, Aug 20, 4:14 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
414 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     ALMA                    35.48N 94.22W
08/20/2006                   CRAWFORD           AR   EMERGENCY MNGR

            TREE BLOWN OVER ON A HOUSE ON 8TH STREET ALMA.

&&

GW
Local storm report, Aug 20, 4:41 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
441 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     FORT SMITH              35.39N 94.40W
08/20/2006                   SEBASTIAN          AR   EMERGENCY MNGR

            LARGE TREES BLOWN DOWN. POWER OUTAGES. ESTIMATED WINDS IN
            EXCESS OF 55 MPH.

&&

GW
Special weather statement, Aug 20, 5:08 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
508 PM CDT SUN AUG 20 2006

ARZ011-202245-
MADISON AR-
508 PM CDT SUN AUG 20 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 545 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHWEST ARKANSAS
     MADISON

AT 508 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
3 MILES NORTHWEST OF WEATHERS AND NEAR COMBS...MOVING NORTHWEST AT 5
MPH. SOME LOCATIONS THAT COULD BE AFFECTED BY THESE STORMS
INCLUDE...HARMONY...GEORGETOWN...WEATHERS...HUNTSVILLE...SAINT
PAUL...AURORA...KINGSTON...COMBS...BRASHEARS...DUTTON...PATRICK...DEL
ANEY...CROSSES...WITTER...JAPTON AND MARBLE.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.
Local storm report, Aug 20, 5:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
528 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     4 W WILBURTON           34.92N 95.38W
08/20/2006                   LATIMER            OK   LAW ENFORCEMENT

            POWER LINES DOWN...ALL OF WILBURTON WITHOUT POWER.

&&

NMK
Local storm report, Aug 20, 5:36 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
536 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND DMG     ARKOMA                  35.35N 94.44W
08/20/2006                   LE FLORE           OK   LAW ENFORCEMENT

            NUMEROUS TREES DOWN...HALF OF THE CITY WITHOUT POWER.

&&

NMK

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:25 PM CDTSevere Thunderstorm WarningTSAFranklin65 min
Aug 20, 3:31 PM CDTSevere Thunderstorm WarningTSACrawford59 min
Aug 20, 3:35 PM CDTSevere Thunderstorm WarningTSASebastian55 min
Aug 20, 4:24 PM CDTSevere Thunderstorm WarningTSACrawford66 min
Aug 20, 4:35 PM CDTSevere Thunderstorm WarningTSAFranklin55 min
Aug 20, 5:17 PM CDTSevere Thunderstorm WarningTSAMadison58 min
Aug 20, 6:36 PM CDTSevere Thunderstorm WarningTSAMadison35 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.